"Turbulent Mood" Unexpectedly Triggered by Mood Stabilizers?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  "Turbulent Mood" Unexpectedly Triggered by Mood Stabilizers?


Dr. Phelps ,

thanks for your precious time and invaluable information!

I have Extremely unexpected responses from most of the mood stabilizers.

I am a Chinese (pardon my English), I have had extremely unexpected responses from mood stabilizers.

When I first start a new drug or increase the dosage of the same med, I would immediately feel rage, agnation, anxiety, uneasiness ( I even smashed things), yes, very typical hypomanic symptoms. How could the supposedly calming medications make me feel more hypomanic? ( I am certain that I took no antidepressants along with them)

After that "hypomanic" period, my mind seems to be foggy, i couldnot think clearly, couldnot speak fluently, feeling emotionless all the time. Surprisingly, all the above unexpected responses from mood stabilizers can be easily eased by sedative sleeping pills (benzodiazepines) But they are addictive, I dare not use them othen.Does that mean I have anxiety disorder instead of bipolar?? I have anther hypothesis. I have mild version of mixed states. Is it possible that mood stabilizers have changed the course of illness, making "mixed" become "clear-cut", so as to make me feel very typical hypomania and depression, even more severe than before??? My Chinese physiatrist diagnoses me as "mixed/ultra-rapid cycling bipolar disorder." I feel it is rather a mild version. I sought physiatrist's help just to ease inner uneasiness and restlessness (kinda like anxiety symptoms). At this stage, I doubt whether the diagnosis is wrong, but I clearly had "up"s in 2000 and 2001.

So I want to know, do you see any patient experienced "turbulent mood" unexpectedly triggered by mood stabilizers (like lithium especially, after taking lithium 1000mg, the next day I mashed TV and computer)? What is your idea regarding my case??

 I am in China, don't know much about English mental-health forum. I would be very grateful of you all. I am in a small city of China, local doctors didn't listen to me.

(ps, i have mild hyperthyroidism as well)

Thanks!!! I am running out of hope now!!  Life has almost come to an end.

 

Dear Kevin --
2 immediate thoughts, then on to your question.

1. Your English is working very well, congratulations (just imagine me trying to say anything in Chinese, that would be a disaster.  I could not even say "good morning!")  I have no difficulty understanding your question.

2.  On the other hand, your distress is obvious.  I wish I had a great answer that would lead you directly to some new solutions.  I am worried that I cannot provide such an answer.  But I hope that by telling you what I know about this, I might be of some small use.  In the United States, I would be encouraging you to contact your psychiatrist and make sure that she/he knows how bad things are, that you feel that life has almost come to an end.  Sometimes, in our country, this motivates the system to respond more quickly (not always).  It sounds as though your system of health care may not be very responsive.  Unfortunately, there are plenty of people in the United States who have had a similar experience, with our healthcare system.

Now, on to your question.  Again I find myself reacting to one detail strongly and quickly: you mention that you are "mildly hyperthyroid".  Because the rest of your story is so unusual, very unlike the typical experience that people have using things like lithium, one immediately wants to look for some explanation as to why you are so different.  The thyroid abnormality is an obvious place to start.  Indeed, this is also logical because hyperthyroidism itself is associated with some of the symptoms you describe, such as anxiety and uneasiness

So, first I hope that this hyperthyroidism is being investigated and that treating it has been considered, perhaps even as a means of addressing some of your symptoms.

Secondly, you mention something else which is very unusual and not typical of symptoms of bipolar disorder.  You describe: " After that "hypomanic" period, my mind seems to be foggy, i couldnot think clearly, couldnot speak fluently, feeling emotionless all the time. If your "hypomanic" phase described here goes on for several days, then the next phase could be interpreted as a depression.  Severe depression often follows hypomania (indeed, that is the most common pattern).  On the other hand, if your hypomanic phase lasts only an hour or two (or less), then the next phase could be interpreted as a recovery period following a form of seizure.  Lithium can sometimes make seizure disorders worse (here is a reference; see the additional references at the bottom of the article).  So if lithium was somehow inducing an unusual form of seizure activity, it could make some dramatic things happen, followed by a period of confusion and a desire to sleep.  Similarly, other medications used to treat mania can also make seizure disorders worse, including nearly all of the "antipsychotic" medications now often used as mood stabilizers (olanzapine/Zyprexa, risperidone/Risperdal, quetiapine/Seroquel, and others; here is a reference).

Third, you are correct. (Is it possible that mood stabilizers have changed the course of illness, making "mixed" become "clear-cut", so as to make me feel very typical hypomania and depression, even more severe than before??? )  : sometimes when people are in a mixed state, it seems as though mood stabilizer medications can suddenly stop the intense combination of symptoms, yet leave people with one half of the previous mixed experience.  But in my patients, I've only seen this aware of the remaining symptom is depression, not hypomania.  For example, someone in a mixed state is placed on a medication like divalproex/Depakote, and becomes immediately very significantly depressed.  It is as though the medication removed the "top half" of the mixed experience, leaving only the "bottom half". However, I don't think I have ever seen the reverse, which is something like what you are describing: a medication taking away the bottom half of a mixed state, leaving only the top half.

However, if that is truly what is happening, then perhaps the solution that I have used for my patients who experience a sudden depression coming out of a mixed state when placed on a mood stabilizer might work for you.  Although I am not certain about this, it looks to me like this experience is more likely to occur when a powerful mood stabilizer is added very quickly.  If the mood stabilizers are added more slowly, starting with very low doses and moving up gradually, over a period of several weeks (instead of several days, as we usually would proceed), I have the impression that this can prevent the entire problem.  Instead, a medication that otherwise might seem to have caused depression can turn out to be useful and completely tolerable.

I've never seen anything like this described in the psychiatric literature, but I assure you that I have thought it before you raised the possibility in your letter. Unfortunately, again you are very unusual: your version, if that is really what is happening, is backwards from what I've seen in my patients.

I hope that one of those three ideas proves to be useful.  Good luck getting this figured out and handled in your healthcare system.  If you can do with your mood problems what you have done with your English, I am confident that you will get this worked out.

Dr. Phelps

 

Published June, 2009
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?